Advertisement

Characterization of harmonic functions by the behavior of means at a single point

  • Ricardo EstradaEmail author
Original Paper
  • 7 Downloads
Part of the following topical collections:
  1. Theory of PDEs

Abstract

We give a characterization of harmonic functions by a mean value type property at a single point. We show that if u is real analytic in \(\Omega ,\) \({\mathbf {a}}\) is a fixed point of \(\Omega ,\) and if for all homogeneous polynomials p of degree k the one dimensional function
$$\begin{aligned} \varphi _{p}\left( r\right) =\int _{\mathbb {S}}u\left( \mathbf {a+} r\omega \right) p\left( \omega \right) \,\mathrm {d} \omega, \end{aligned}$$
is a polynomial of degree k at the most in some interval \(0\le r<\eta _{p},\) then u is harmonic in \(\Omega .\) If u is smooth, and \(\eta _{p}=\eta \) does not depend on p,  then we show that u must be harmonic in the ball of center \({\mathbf {a}}\) and radius \(\eta .\) We also give a result that applies to distributions. Furthermore, we characterize harmonic functions by flow integrals around a single point.

Keywords

Harmonic functions Harmonic polynomials Mean value theorems 

Mathematics Subject Classification

Primary 31B05 33C55 35B05; Secondary 46F10 

References

  1. 1.
    Axler, S., Bourdon, P., Ramey, W.: Harmonic Function Theory, 2nd edn. Springer, New York (2001)CrossRefGoogle Scholar
  2. 2.
    Courant, R., Hilbert, D.: Methods of Mathematical Physics, vol. II. Interscience, New York (1962)zbMATHGoogle Scholar
  3. 3.
    Estrada, R.: On radial functions and distributions and their Fourier transforms. J. Fourier Anal. Appl. 20, 301–320 (2014)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Estrada, R.: On Pizzetti’s formula. Asymptot. Anal. 111, 1–14 (2019)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Estrada, R.: Formal series on cylinders and their Radon transform. Vietnam J. Math. 47(2019), 417–430 (2018)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Estrada, R., Kanwal, R.P.: A distributional approach to Asymptotics. Theory Appl. 2\(^{\text{nd}}\) edition, Birkhäuser, Boston (2002)Google Scholar
  7. 7.
    Folland, G.B.: Introduction to Partial Differential Equations. Princeton University Press, Princeton (1976)zbMATHGoogle Scholar
  8. 8.
    Grafakos, L., Teschl, G.: On Fourier transforms of radial functions and distributions. J. Fourier Anal. Appl. 19, 167–179 (2013)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Helgason, S.: Geometric Analysis on Symmetric Spaces. Amer. Math. Soc, Providence (2008)CrossRefGoogle Scholar
  10. 10.
    John, F.: Plane Waves and Spherical Means. Interscience, New York (1955)zbMATHGoogle Scholar
  11. 11.
    Kuznetsov, N.: Mean value properties of harmonic functions and related topics (a survey). J. Math. Sci. 242, 177–199 (2019)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Łojasiewicz, S.: Sur la valuer et la limite d’une distribution en un point. Stud. Math. 16, 1–36 (1957)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Łojasiewicz, S.: Sur la fixation de variables dans une distribution. Stud. Math. 17, 1–64 (1958)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Pilipović, S., Stanković, B., Vindas, J.: Asymptotic Behavior of Generalized Functions. World Scientific, Singapore (2011)CrossRefGoogle Scholar
  15. 15.
    Pizzetti, P.: Sulla media dei valori che una funzione del punti dello spazio assume alla superficie di una spera. Rend. Lincei 18, 182–185 (1909)zbMATHGoogle Scholar
  16. 16.
    Poritsky, H.: Generalizations of the Gauss law of the spherical mean. Trans. Am. Math. Soc. 43, 199–225 (1938)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Quinto, E.T.: Mean value extension theorems and microlocal analysis. Proc. Am. Math. Soc. 131, 3267–3274 (2003)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Rubin, B.: Introduction to Radon transforms (with elements of Fractional calculus and Harmonic Analysis). Cambridge University Press, Cambridge (2015)zbMATHGoogle Scholar
  19. 19.
    Trèves, F.: Topological Vector Spaces, Distributions, and Kernels. Academic Press, New York (1967)zbMATHGoogle Scholar
  20. 20.
    Vladimirov, V.S., Drozhinov, Y.N., Zavyalov, B.I.: Tauberian Theorems for Generalized Functions. Kluwer, Dordrecht (1988)CrossRefGoogle Scholar
  21. 21.
    Zalcman, L.: Mean values and differential equations. Israel J. Math. 14, 339–352 (1973)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Department of MathematicsLouisiana State UniversityBaton RougeUSA

Personalised recommendations